Florida, 2017Rip Current in Florida, October 14, 2017
October 14, 2017 · NWS MLB · 1 event in 1 county or zone
A man attempted to rescue another man who he witnessed struggling in the surf at Melbourne Beach. The man attempting the rescue apparently suffered a heart attack while fighting a rip current and later died after being transported to a local hospital.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man attempted to rescue another man who he witnessed struggling in the surf at Melbourne Beach. The man attempting the rescue apparently suffered a heart attack while fighting a rip current and later died after being transported to a local hospital. The person who was initially struggling in the surf later returned to shore and refused hospital transportation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 14, 4:01 AM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 14, 4:01 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
501 AM EDT Sat Oct 14 2017
.DISCUSSION...
...Poor Boating Conditions Today...
Today...A deep layer of easterly flow will continue across the
area though drier air is working its way southwestward over the
Atlc as seen on GOES Total Precip water product. So have drawn a
tight PoP gradient ranging from 20 percent across Volusia county
to 60 percent across Okeechobee/Treasure coast counties. Expect
brief downpours this morning from Orlando metro/Cape southward
then best moisture convergence will become focused across our
southern counties by afternoon. With that will come a chance for
more persistent moderate to heavy rains in one or more bands that
may set up across the coast which could produce a localized flood
threat. Temperatures aloft remain rather warm which should only
support a few storms, again focused across the southern forecast
area. High temps in the mid 80s coast and upper 80s inland with
east winds 10 to 15 mph except a little higher along the coast.
Tonight...Expect the showers and isolated storms to push southwest
of the area by sunset and produce a rain-free evening for many as
the drier air encompasses much of the area. Isolated Atlantic
showers should redevelop overnight as moisture increases and have
drawn a small 20 PoP for the coast after midnight.
SUN-MON...Maritime low-level flow pattern persists but locally
weakens as the ridge of high pressure situated over the coastal
Carolinas and Georgia erodes. The encroachment of drier air Sat will
have lingering early effects for Sun, but slugs of tropical moisture
over the Bahamas remain evident in the models. Together with
potential minor perturbations within the onshore flow, the
opportunity for scattered showers is a recurring theme. However,
with the flow not as strong and PWATs looking to stay well below 2.0
inches, chance probabilities will suffice for Sun starting along the
coast late morning and advancing inland into the afternoon. For Mon,
the aforementioned surface ridge breaks down as a cold front makes
its way to North Florida with expansive high pressure behind it. As
the front gets closer, it will have the tendency to begin tightening
the pressure gradient while concentrating deep layer moisture once
again. PoPs will subsequently nudge upward. The tropics seem
reluctant to yield the Florida Peninsula to the mid-latitudes too
easily heading in to early week. Warmer with max temperatures back
to the M/U80s, and to near 90 for inland sites Mon. Min temperatures
in the L/M70s.
TUE-FRI...The local pressure gradient will tighten as strong high
pressure builds into the South and Mid Atlantic regions. This
will occur behind a cold front which will transition off the
Seaboard and drift south down the peninsula and eventually become
bridged. Concentrated moisture and a stout wind surge best
describes the set up as poised for additional coastal rain and
beach/boating hazards. PoPs in the likely category Tue most places
then dialing back some for Wed. Some deep layer drying by Thu/Fri
but sufficient low-level moisture for PoPs in the chance
category. A little cooler with max temps in the L/M80s and min
temps L/M70s, except a few U60s northwest Lake and Volusia
Counties.
&&
.AVIATION...
Fast moving scattered to numerous SHRA will produce brief MVFR
CIGs/VSBYs at many terminals this morning then focus south of MCO
aft 16Z or so as some drier air filters in from the north. Will
continue to handle with VCSH and TEMPO groups for MVFR conditions
limited to the first 6 hours.
&&
.MARINE...
Today...The pressure gradient will relax a bit this morning and
allow the east winds to decrease slightly with 15-17 knots across
the waters. Seas will remain very choppy at 5 to 6 feet so boating
conditions will be poor. Will headline Caution for all marine
zones. Drier air moving in from the north will reduce rain chances
over the northern waters but precip coverage will remain high over
the southern waters (south of the Cape). Further loosening of the
pressure gradient tonight should allow winds to settle back 10-15
knots with 6 foot seas confined to the offshore waters.
SUN-WED...Eroding high pressure to the north will allow for onshore
flow to weaken Sun-Mon with winds falling at or below 10 knots. A
northeast-east wind surge will then develop Tue-Wed as rather strong
high pressure builds to the Mid Atlantic coast behind a frontal
boundary moving offshore the eastern seaboard and dropping into the
FL peninsula. Advisory conditions are expected as seas elevate over
7 feet with winds increasing to 15 to 20 knots from the NE. A high
coverage of showers and isolated storms indicated Tue-Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 86 73 85 73 / 20 20 30 20
MCO 88 71 87 73 / 30 10 40 20
MLB 86 74 86 75 / 40 20 40 20
VRB 86 73 85 74 / 60 20 40 20
LEE 90 71 89 73 / 20 10 40 20
SFB 89 71 87 73 / 20 10 30 20
ORL 88 73 87 73 / 30 10 40 20
FPR 86 72 85 74 / 60 20 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Kelly
LONG TERM....Sharp
Hazardous weather outlook, Oct 14, 5:03 AM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
603 AM EDT Sat Oct 14 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
603 AM EDT Sat Oct 14 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers will push onshore from the Atlantic,
across the coast and reach the interior sections this morning.
Drier air filtering in from the north will focus most of the
precipitation south of Orlando by early afternoon. A few
lightning storms are possible mainly south of Lake Kissimmee to
Melbourne. The primary threat will be occasional lightning strikes
and gusty winds. Motion will be toward the west near 20 mph.
.FLOOD IMPACT...
There is a chance that persistent but localized bands of moderate
to heavy rain could set up from the Atlantic across portions of
the coast, including far southern Brevard, Indian River, Saint
Lucie and Martin counties. A quick one to two inches of rain would
cause temporary flooding due to high soil moisture already in
place from recent rains.
.RIP CURRENT IMPACT...
East winds will create rough surf and a continued east swell will
produce a Moderate Risk of rip currents at the beaches. Rough
surf can be more dangerous than it appears while standing on the
beach. Heavy breaking waves can knock you off a sandbar into
deeper water or into strong currents. Always swim near a
lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
A few storms will be capable of producing gusty winds up to 35
knots mainly south of Cocoa Beach and Lake Kissimmee. Cell motion
will be toward the west around 20 mph.
.WIND AND SEA IMPACT...
East winds around 15 knots will maintain choppy seas of 5 to 6
feet today and produce poor boating conditions. As a result,
small craft should exercise caution.
.RIVER FLOOD IMPACT...
The middle and upper Saint Johns River basin remains in flood with
only a slight decrease in river levels forecast over the next
several days.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated lightning storms are expected Sunday afternoon mainly
over the interior. Boating conditions should gradually improve as
winds and seas slowly subside into Monday. Then boating
conditions are forecast to deteriorate around mid week due to a
surge of northeast winds. Rain chances will also increase Tuesday
and Wednesday with locally heavy rain possible along the coast.
A moderate risk of rip currents is expected to continue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Kelly
Rip Current, Brevard
- When
- October 14, 8:00 AM EST to 6:00 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Around 1745LST, a 65-year old man who was on land observed a man struggling in the ocean at Spessard Holland Park in Melbourne Beach and two others who were attempting to rescue him. When the two would-be rescuers returned to shore, the 65-year old man went into the surf to attempt a rescue. He then also began to struggle against a rip current and eventually was pulled from the surf with no heartbeat. He was taken to a nearby hospital where he died the following day. An autopsy indicated that he died of a heart attack, but since it occurred during the time he was struggling against a rip current, the event has been listed as a rip current fatality in Storm Data. The original rip current victim was eventually rescued and refused transportation to the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Illinois, October 14, 2017$120,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Illinois, October 14 to 15, 2017$32,000 · 60 kt wind · 13 events
- Tornado and Damaging Wind in Missouri, October 14, 2017EF1 · 2 events
- Damaging Winds in Kansas, October 14, 20171 injured · 70 kt wind · 16 events
- Hail and Damaging Winds in Missouri, October 14, 201761 kt wind · 14 events
- Damaging Winds in Oklahoma, October 14, 201765 kt wind · 12 events
- Hail and Damaging Winds in Kansas, October 14, 20171.75 in hail · 11 events
- Tornado and Hail in Illinois, October 14, 2017EF0 · 7 events
- Damaging Winds in Kansas, October 14, 201761 kt wind · 5 events
- Damaging Winds in Missouri, October 14, 201761 kt wind · 4 events
- Frost and Freeze in California, October 14, 20172 events
- Flood and Damaging Wind in Indiana, October 14, 2017$10,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720244.